Antipsychotics are frequently prescribed agents in individuals with intellectual disability, often for behavioral symptoms. Efficacy of antipsychotics for this is ambiguous, so discontinuation should be considered. Weight gain and metabolic dysregulation are well-known adverse effects of antipsychotics which increase the risk of the metabolic syndrome.We performed a discontinuation study in 99 adults with intellectual disability, living in residential facilities who used antipsychotics for behavioral symptoms for more than 1 year. The aim of the present study was to investigate the effects of discontinuation of long-term used antipsychotics on weight, body mass index (BMI), and parameters of the metabolic syndrome and to investigate the influence of genetic polymorphisms and medication factors on these outcomes. Discontinuation of antipsychotics led to a mean decrease of 4 cm waist circumference, of 3.5 kg weight, 1.4 kg/m BMI, and 7.1 mm Hg systolic blood pressure. In those participants who had not completely discontinued use of antipsychotics we found a decrease in weight and BMI and an increase in fasting glucose. The presence of the C-allele of serotonin 5-hydroxytryptamine receptor polymorphism rs141334 was associated with higher waist circumference and higher plasma levels of triglycerides and lower levels of high-density lipoprotein. Achievement of complete discontinuation predicted a larger decrease in waist circumference and BMI.In conclusion, results of the study show the beneficial effects of discontinuation of long-term used antipsychotics on metabolic outcomes. Copyright

antipsychotics, discontinuation, intellectual disability, metabolic syndrome, weight
dx.doi.org/10.1097/JCP.0b013e3182905d6a, hdl.handle.net/1765/40718
Journal of Clinical Psychopharmacology
Erasmus MC: University Medical Center Rotterdam

Kuijper, G, Mulder, H, Evenhuis, H.M, Visser, F, & Hoekstra, P.J. (2013). Effects of controlled discontinuation of long-term used antipsychotics on weight and metabolic parameters in individuals with intellectual disability. Journal of Clinical Psychopharmacology, 33(4), 520–524. doi:10.1097/JCP.0b013e3182905d6a